I was not feeling well about 2 months ago, I was very sick. I soon found out that I was deficient in vitamin D. So I supplemented with vitamin D for about 7 weeks.. My levels have now normalized. Even though I do feel 95 percent better. Im still experiencing some symptoms, I feel unbalanced like Im on boat…What does this mean? does it take a little while longer for symptoms to completely resolve even though my levels have return back to normal?

Asked by  karimah.bourjolly13607800 on March 24, 2015

Answers
  •  karimah.bourjolly13607800 on

    See title

    Answered by  karimah.bourjolly13607800 on

  • IAW
    Participant
     IAW on

    How much Vitamin D did you take each day? What are you determining are “normal” levels? Do you know what your level is and be specific. Is it measured as ng/ml or nmol/l?Are you still supplementing? If not your levels will plummet.

    Answered by  IAW on
  •  karimah.bourjolly13607800 on

    My level was 19 ng/ml….and now its 96 ng/ml…I started with 5000 ius per day…than I went up to 10,000-15,000 ius..for a few days I tried 20,000 ius but my body didn’t respond to such a high dose…Now that my level is so high…I take 1,000 to 2,000 ius a day…

    Answered by  karimah.bourjolly13607800 on

  • IAW
    Participant
     IAW on

    Let me make sure I understand. You said “Im still experiencing some symptoms, I feel unbalanced like Im on boat”. This does mean a symptom you had BEFORE taking the Vitamin D not after taking it?

    Answered by  IAW on
  •  karimah.bourjolly13607800 on

    Yes before taking it…majority of my symptoms have gone away….except for that one…it is getting better..but how long will it last?

    Answered by  karimah.bourjolly13607800 on

  • IAW
    Participant
     IAW on

    I think you have decreased your Vitamin D intake too low now. I realize that you were at 96ng/ml but my impression is that you were having “no ill affects” at that level. You said that your body “did not respond” to 20,000 iu. Did that mean you had ill affects or just did not feel any better?
    So I would take it back up to at least 5000iu and hold there for awhile or take 10,000iu again for a week then take it back down to 5000iu but not below. It may just take a little while to correct.
    It may also not be associated with your Vitamin D levels and might be something else wrong that is causing it for example a problem with your inner ear.

    Answered by  IAW on
  •  karimah.bourjolly13607800 on

    When I was taking 20,000 ius my body just felt weird…like a tingling feeling… But I notice that My symptoms slightly return during PMS and my menstrual cycle…

    My deficiency symptoms started after 1 year of consistent exercise and eating healthy…within that time I lost 60 pounds…now I’m trying to get back into exercise but I can’t really workout the way I used to…I would really love to run again…can you tell me the importance of vitamin D with exercise?

    Answered by  karimah.bourjolly13607800 on
  •  karimah.bourjolly13607800 on

    I also had a very low ferritin of a 9…

    Answered by  karimah.bourjolly13607800 on

  • IAW
    Participant
     IAW on

    Vitamin D is very important for muscles hence very important for exercising. If you have low iron then you should be taking a supplement.
    I would still try and do a minimum of 5000iu a day. Have you read http://www.vitamindcouncil.org/about-vitamin-d/vitamin-d-and-other-vitamins-and-minerals/ it is very important. You may also be magnesium deficient.
    You could take “extra” vitamin d (above 5000 iu) only during times of pms or cycle to help with symptoms.

    Answered by  IAW on
  •  karimah.bourjolly13607800 on

    Thank you so much for answering my questions…I went up to 20,000 ius my last menstrual cycle and it really helped a lot…but I fear that taking so much this time my levels will be toxic…my magnesium was normal, but I would like know when taking so much vitamin D without magnesium will that deplete magnesium…I now take 250 mg of magnesium..

    Answered by  karimah.bourjolly13607800 on

  • IAW
    Participant
     IAW on

    Do not worry because toxicity does not even start till you are well over 150ng/ml. It is already proven that you would need to take 40,000iu every day for months before you may become toxic.

    A regular magnesium test does NOT detect deficiency. My doctor does a RBC magnesium test which is better. You need magnesium in order for the Vitamin D to be able to do its job. So yes you probably could conceivable then cause a magnesium deficiency BUT you will probably start to have symptoms such as:
    * irritability or anxiety
    * nausea
    * headaches
    * insomnia
    * fatigue
    * muscle cramps/twitching
    * weakness
    * constipation

    So I think we are back to take 5000iu a day and if need be take more when you are having other issues. If you take the 5000iu and you get colds frequently or at all then you should probably take more on a regular basis. Somewhere between 5000 and 8000iu for a guess. Or if you take somewhere between 8000-10,000iu each day then you may not need to take any extra for other issues. It will probably take some trial and error.

    Answered by  IAW on
  •  karimah.bourjolly13607800 on

    My magnesium RBC is 4.9…

    Answered by  karimah.bourjolly13607800 on
  •  karimah.bourjolly13607800 on

    Hi, my vitamin D level reached 96ng and at this point I was feeling great I regained my strength, more energetic, my symptoms almost completely resolved but my doctor felt my levels were a bit to high this was on April 9th,she told me to stop taking vitamin D… now a month later I feel that my symptoms have returned, I’m feeling weak, fatigued, heart palpitations, can’t work out the way I would like to…I notice symptoms worsen during my period, Is there a reason why this happens? I would like to know by how many points does vitamin D level drop within a few weeks of not supplementing?

    Answered by  karimah.bourjolly13607800 on
  •  karimah.bourjolly13607800 on

    I would like to also mention my ferritin levels are very low, and have dropped from the last time my doctor checked? Could a low ferritin cause my vitamin D symptoms to be worse?

    Answered by  karimah.bourjolly13607800 on

  • IAW
    Participant
     IAW on

    Sorry somehow I missed the March 28 reply of Mag 4.9. It is not out of range but my doctor shoots for a level in the upper part of the range. Half way on my range is 5.5 so I would try and take more magnesium if I were you.
    I can only speculate that when you increase your Vitamin D levels it may have started using up the ferritin and now a lower level has gone even lower. Are you taking a supplement for that????????? (You may need to stick to a lower amount of Vitamin D, like 5000iu until you can increase your ferritin levels.)
    The doctor was WRONG to tell you to stop! They should have just asked you to cut back on the amount taken. You were below 100ng/ml and therefore in no danger. You must be consistently over 150ng/ml to “possibly cause a problem”. Now your Vitamin D levels have diminished. They decrease about in half every two weeks is you stop taking and get no sunshine. This is why you are feeling bad. (96 divided by two is 48 and then divided by two again is 24)
    It is your Vitamin D level causing your symptoms again.

    Answered by  IAW on
  •  karimah.bourjolly13607800 on

    Wow I didnt know vitamin D could drop so quickly! So over the past year and half Ive adopted a healthy life style during that time I fell in love with exercise but one day as I was training for a 5 mile race my body just shut down….I think I may have been training to much and not properly replacing the nutrients…this happened in December… First blood work I had done was ferritin and it was a 9…I supplemented for a few weeks it went up to a 27…but I wasn’t feeling that much better, I was so weak I couldn’t get out of bed…so I asked my doctor to check my vitamin D…when I started to take vitamin D I felt so much better! So I slowed down on taking iron now my levels have dropped…sigh….I just want to feel better…I have an obstacle course race coming June 7th..I hope I’m better by than…

    I forgot to mention I lost 70 pounds!

    Answered by  karimah.bourjolly13607800 on

  • IAW
    Participant
     IAW on

    Congratulations on the weight loss!
    There is something you may also want to keep in mind. Just a little while ago Dr. Cannell who runs the Vitamin D Council made a comment. It was, in a sense, that no one really knows yet how much an athlete or someone that exercises or trains a lot uses up. So if you are going to train heavily or run marathons, you may need to keep your levels up at 96ng/ml.

    Answered by  IAW on
  •  karimah.bourjolly13607800 on

    Thanks its been a journey getting to know my body…Yes I agree I think my levels need to be high..I think my body knows this…I’ll let you know how I feel when I get better….one more question how long will it take for my levels to go back up?

    Answered by  karimah.bourjolly13607800 on

  • IAW
    Participant
     IAW on

    Probably a month or two.

    Answered by  IAW on
  •  karimah.bourjolly13607800 on

    I’ve been taking vitamin D again…and I’m feeling better daily… But I was speaking to a friend…she said vitamin D levels don’t drop so quickly if I stop supplementing…she said it might be something else…is this true?

    Answered by  karimah.bourjolly13607800 on

  • IAW
    Participant
     IAW on

    She is wrong. First of all until blood levels reach around 40ng/ml do you even start to store Vitamin D. If you are not storing anything then your levels will drop.
    Keep up with your Vitamin D and be well!!!!

    Answered by  IAW on

Recent Discussion

Popular Questions